MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 6.5X40 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 801-06540
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/19/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that two mesa polyaxial screws fractured post-operatively.Revision was performed along with an extension.The shafts of both screws remain in the patient as they could not be removed.The surgery was completed with a 30 minute surgical delay.This report represents the second of two screws.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected.It was observed that the screw shaft was fractured and consistent wear was seen.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Non-union may have contributed to the failure.Per the mesa surgical technique, these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.However, the root cause for the polyaxial screw fracture could not be determined conclusively.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
D.9 was updated to reflect product return.Visual inspection: the device was inspected.It was observed that the screw shaft was fractured and consistent wear was seen.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.Non-union may have contributed to the failure.Per the mesa surgical technique, these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.However, the root cause for the polyaxial screw fracture could not be determined conclusively.

Brand Name
POLYAXIAL SCREW; SIZE 6.5X40 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9983220
Report Number3004774118-2020-00079
Device Sequence Number3895965
Product Code NKB
UDI-Device Identifier10888857136113
UDI-Public10888857136113
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number801-06540
Device Catalogue Number801-06540
Device Lot NumberETER07J
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/17/2020
Initial Date Received by Manufacturer 03/29/2020
Supplement Date Received by Manufacturer07/17/2020
08/14/2020
Initial Report FDA Received Date04/21/2020
Supplement Report FDA Received Date08/14/2020
09/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;